Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 92, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 21, 2018, 7:24 PM EDT for McKean County, Warren County, Pennsylvania. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2018, 7:24 PM EDT (23:24 UTC)
- Expired
- Aug 21, 2018, 8:30 PM EDT
- In force
- 66 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties McKean County, PA, Warren County, PA
The radar
The Buffalo radar (KBUF), 124 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 7:40 PM EDT | FUNNEL CLOUD | Cherry Grove, PA | FUNNEL CLOUD REPORTED OVER CHERRY GROVE TOWNSHIP. |
| Aug 21, 8:05 PM EDT | TSTM WND DMG | Weldbank, PA | TREE DOWN ACROSS ROAD NEAR INTERSECTION OF CHERRY GROVE ROAD AND ROUTE 6. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 103 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 790 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
513
WUUS51 KCTP 212324
SVRCTP
PAC083-123-220030-
/O.NEW.KCTP.SV.W.0092.180821T2324Z-180822T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
724 PM EDT TUE AUG 21 2018
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Eastern Warren County in north central Pennsylvania...
Northwestern McKean County in north central Pennsylvania...
* Until 830 PM EDT.
* At 722 PM EDT, a severe thunderstorm was located near Chapman
State Park, moving northeast at 15 mph. Radar was also showing
rotation, indicating it is a strong storm.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and roofs.
* Locations impacted include...
Warren, Sheffield, Russell, Scandia, Warren South, Kinzua Dam,
Chapman State Park, Ludlow, Starbrick and Clarendon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.
&&
LAT...LON 4200 7889 4180 7879 4163 7919 4170 7931
4200 7922
TIME...MOT...LOC 2322Z 227DEG 14KT 4170 7921
HAIL...<.75IN
WIND...60MPH
$$
DeVoir2 follow-up statements
289
WWUS51 KCTP 212348
SVSCTP
Severe Weather Statement
National Weather Service State College PA
748 PM EDT TUE AUG 21 2018
PAC083-123-220030-
/O.CON.KCTP.SV.W.0092.000000T0000Z-180822T0030Z/
Warren PA-McKean PA-
748 PM EDT TUE AUG 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR EASTERN WARREN AND NORTHWESTERN MCKEAN COUNTIES...
At 745 PM EDT, a severe thunderstorm was located near Chapman State
Park, moving northeast at 15 mph. The Cherry Grove Township fire
company reported funnel clouds associated with this storm, and weak
rotation is still evident on radar.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and roofs.
Locations impacted include...
Warren, Russell, Scandia, Warren South, Kinzua Dam, Chapman State
Park, Starbrick and Clarendon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
LAT...LON 4200 7889 4180 7879 4174 7907 4170 7931
4200 7922
TIME...MOT...LOC 2345Z 227DEG 14KT 4176 7912
HAIL...<.75IN
WIND...60MPH
$$
DeVoir261
WWUS51 KCTP 220013
SVSCTP
Severe Weather Statement
National Weather Service State College PA
813 PM EDT TUE AUG 21 2018
PAC083-123-220030-
/O.CON.KCTP.SV.W.0092.000000T0000Z-180822T0030Z/
Warren PA-McKean PA-
813 PM EDT TUE AUG 21 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR NORTHEASTERN WARREN AND NORTHWESTERN MCKEAN COUNTIES...
At 812 PM EDT, a severe thunderstorm was located over Kinzua Dam,
moving northeast at 15 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and roofs.
Locations impacted include...
Scandia and Kinzua Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
LAT...LON 4187 7882 4174 7907 4184 7909 4200 7909
4200 7889
TIME...MOT...LOC 0012Z 227DEG 14KT 4183 7901
HAIL...<.75IN
WIND...60MPH
$$
DeVoirWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 6:20 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 21, 6:20 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service State College PA 620 PM EDT Tue Aug 21 2018 .SYNOPSIS... Low pressure will lift northeast across the Lower Great Lakes this afternoon and evening. A cold front will move east of central Pennsylvania by Wednesday morning. This will bring an end to the wet conditions that we have seen in recent weeks. Cooler and less humid air will move into the area on Wednesday, as high pressure moves eastward and and prevails for the rest of the work week. While temperatures will warm to above normal levels by early next week, showers and storms will be more scattered in nature than what we have seen in recent weeks. && .NEAR TERM /UNTIL 9 PM THIS EVENING/... Storms took advantage of favorable EHI in vicinity of the warm front along the Maryland border...exhibiting weak to moderate rotation at times from mid to late afternoon. Main area of storms have pushed east of the well mixed warm sector and we're only receiving reports of 30-60 minutes of heavy rain and no wind over the South Central Mountains now. Will continue to monitor as the area moves across the Lower Susq River Valley this evening. Farther west and north, two broken lines of showers and storms are producing local 25kt to 35kt gusts as they work into the Northwest mountains. As per SPC recommendation, northwest half of our SVR Watch Counties have been cancelled. Forecast continues to mention T+ with gusty/damaging wind the main threat over the Lower Susq but even there the severe threat appears to be greatly diminished. && .SHORT TERM /9 PM THIS EVENING THROUGH 6 PM WEDNESDAY/... Sever threat inches into the central mtns and mid Susq, but T should diminish as it tries to get deeper into the more stable air over the NE. CAPE and T chc falls off after sunset in the W but remains moderate for the SE through about midnight. Then the first front of drier air pushes through. The actual cold front seems to lag behind a little, but should be off to our east before/around sunrise Wed. Thus, isold shra/tsra poss overnight. Wed looks unstable as colder air aloft moves in and we get some mixing. Likely pops over the NW half, with 30-40s over the rest of the area. Should be a post-frontal day with the sky almost filled over most of the area. Showers will be brief as they will be cellular and moving along quickly. && .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... It dries out Wed PM as high pressure will float in for a few days. Lower humidity will allow for comfortable and pleasant days with plenty of sunshine followed by mainly clear and relatively cool nights with valley fog. The next front, which could bring scattered showers and thunderstorms back into the area, approaches on Saturday. Regardless of the outcome, the weekend does not look like a wash out and will probably be mainly dry in most areas. Temperatures and humidity levels will start to creep upward with highs climbing back above average by Sunday. && .AVIATION /22Z TUESDAY THROUGH SUNDAY/... Low pressure tracking through the Grt Lks will bring several rounds of showers and possible thunderstorms to central Pa this evening. At 22Z, associated warm front lies from just west of KBFD to just east of KAOO. North and east of this boundary, predominantly MVFR cigs are noted, with predominantly VFR cigs further west in the warm sector. Latest HRRR and radar trends indicate tempo IFR vis/cigs are possible from heavy showers/storms in the vicinity of KMDT/KLNS between 00Z-04Z. After that, arrival of warm front should bring improving cigs across the eastern airfields from KIPT south through KLNS. A trailing cold front will push southeast across the region late tonight, ending the threat of showers and thunderstorms. However, post-frontal low level moisture ascending the Appalachians is likely to result in IFR/LIFR cigs from KBFD south through KJST, while downsloping westerly flow results in VFR conditions late tonight across the lower elevation airfields across southeast Pa. Model soundings and SREF/HREF probability charts indicate IFR cigs are likely to linger through midday over the high terrain of the Appalachians, while downsloping flow yields more favorable conditions further southeast. By afternoon there is a high confidence in VFR conditions across most of central Pa, with high MVFR/low VFR cigs likely from KBFD to KJST. .Outlook... Thu...No sig wx expected. Fri...Patchy AM fog possible. Sat...No sig wx expected. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Dangelo/Martin NEAR TERM...Dangelo/DeVoir SHORT TERM...Dangelo/Martin LONG TERM...Lambert/Martin/Tyburski AVIATION...Fitzgerald/Ceru
Hazardous weather outlook, Aug 21, 6:50 PM EDT, 34 minutes before
Hazardous Weather Outlook National Weather Service State College PA 650 PM EDT Tue Aug 21 2018 PAZ064-065-222300- Adams-York- 650 PM EDT Tue Aug 21 2018 ...SEVERE THUNDERSTORM WATCH 346 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. Heavy rain from thunderstorms could produce localized areas of flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063-066-222300- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming- Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland- Lancaster- 650 PM EDT Tue Aug 21 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 21, 5:14 PM EDT, 2 hours 10 minutes before
Special Weather Statement National Weather Service State College PA 514 PM EDT TUE AUG 21 2018 PAZ004-212200- Warren PA- 514 PM EDT TUE AUG 21 2018 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF WARREN COUNTY UNTIL 600 PM EDT... At 514 PM EDT, Doppler radar indicated a strong thunderstorm near Titusville, moving northeast at 30 mph. Wind gusts of 50 to 55 mph are possible. Locations impacted include... Columbus, Youngsville, Spring Creek, Lottsville, Enterprise, Garland, Grand Valley, Sugar Grove and Bear Lake. LAT...LON 4200 7913 4162 7952 4163 7961 4200 7960 TIME...MOT...LOC 2114Z 234DEG 26KT 4169 7964 RXR
Local storm report, Aug 21, 6:23 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
623 PM EDT TUE AUG 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM TSTM WND DMG 1 E HAYS MILL 39.85N 78.95W
08/21/2018 SOMERSET PA FIRE DEPT/RESCUE
TREES DOWN ON WIRES ALONG CUMBERLAND HIGHWAY
EAST-NORTHEAST OF MEYERSDALE.
0309 PM TSTM WND DMG 1 SSW LAKE GORDON 39.75N 78.68W
08/21/2018 BEDFORD PA FIRE DEPT/RESCUE
TREES DOWN ALONG PINE RIDGE ROAD IN CUMBERLAND
TOWNSHIP.
0419 PM TSTM WND DMG BROCKPORT 41.27N 78.73W
08/21/2018 ELK PA TRAINED SPOTTER
TREES REPORTED TO BE DOWN ALONG HOWARD ROAD AND
KEYSTONE ROAD JUST SOUTHWEST OF BROCKPORT.
&&
EVENT NUMBER CTP1802211 CTP1802212 CTP1802213
EVANEGOSpecial weather statement, Aug 21, 6:38 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service State College PA
638 PM EDT TUE AUG 21 2018
PAZ004-212315-
Warren PA-
638 PM EDT TUE AUG 21 2018
...SCATTERED STRONG THUNDERSTORMS WILL AFFECT PARTS OF WARREN COUNTY
UNTIL 715 PM EDT...
At 636 PM EDT, Doppler radar indicated scattered strong
thunderstorms across the county moving northeast at 35 mph.
Winds in excess of 40 mph are possible with these thunderstorms.
Locations that may be impacted include...
Warren, Columbus, Youngsville, Russell, Spring Creek, Scandia,
Lottsville, Grand Valley, Warren South, Garland, Chapman State Park,
Tidioute, Sugar Grove, Starbrick, Clarendon and Bear Lake.
LAT...LON 4200 7892 4198 7892 4163 7923 4163 7961
4200 7960
TIME...MOT...LOC 2236Z 244DEG 29KT 4196 7953
RXRSpecial weather statement, Aug 21, 6:40 PM EDT, 44 minutes before
Special Weather Statement
National Weather Service State College PA
640 PM EDT TUE AUG 21 2018
PAZ006-212315-
Potter PA-
640 PM EDT TUE AUG 21 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF POTTER COUNTY UNTIL 715
PM EDT...
At 639 PM EDT, Doppler radar indicated a strong thunderstorm over
Keating Summit, moving northeast at 30 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
Coudersport, Roulette, Keating Summit, Austin, Sweden Valley and
Oswayo.
LAT...LON 4184 7780 4161 7813 4166 7821 4167 7820
4178 7821 4197 7810
TIME...MOT...LOC 2239Z 218DEG 25KT 4170 7816
EvanegoSpecial weather statement, Aug 21, 6:41 PM EDT, 43 minutes before
Special Weather Statement National Weather Service State College PA 641 PM EDT TUE AUG 21 2018 PAZ036-064-212315- Adams PA-Franklin PA- 641 PM EDT TUE AUG 21 2018 ...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS AND FRANKLIN COUNTIES UNTIL 715 PM EDT... At 640 PM EDT, Doppler radar indicated a strong thunderstorm near Rouzerville, moving east at 20 mph. Winds in excess of 40 mph are possible. Locations impacted include... Waynesboro, Gettysburg, Carroll Valley, Wayne Heights, Rouzerville, Cashtown, Orrtanna, State Line, Fairfield, McKnightstown, Middleburg, Gettysburg National Military Park, Liberty Mountain Resort and Gettysburg College. LAT...LON 3992 7726 3972 7716 3972 7773 TIME...MOT...LOC 2240Z 250DEG 19KT 3973 7756 RXR
Special weather statement, Aug 21, 7:24 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
724 PM EDT TUE AUG 21 2018
PAZ064-220000-
Adams PA-
724 PM EDT TUE AUG 21 2018
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF ADAMS COUNTY UNTIL 800
PM EDT...
At 724 PM EDT, Doppler radar indicated a strong thunderstorm near
Lake Heritage, moving east at 25 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
Hanover, Gettysburg, Hampton, Littlestown, Carroll Valley,
McSherrystown, Bonneauville, New Oxford, East Berlin, Lake Heritage,
Abbottstown, Hunterstown, Fairfield, Two Taverns, Gettysburg National
Military Park, Liberty Mountain Resort and Gettysburg College.
LAT...LON 3983 7736 3995 7698 3992 7697 3989 7698
3986 7696 3983 7700 3972 7700 3972 7744
TIME...MOT...LOC 2324Z 254DEG 23KT 3977 7724
RXRThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 2:04 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 56 min |
| Aug 21, 2:16 PM EDT | Severe Thunderstorm Warning | CTP | Somerset | 59 min |
| Aug 21, 2:22 PM EDT | Severe Thunderstorm Warning | CTP | Cambria, Somerset | 53 min |
| Aug 21, 2:55 PM EDT | Tornado Warning | CTP | Bedford, Somerset | 50 min |
| Aug 21, 3:12 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Fulton, Somerset | 63 min |
| Aug 21, 3:37 PM EDT | Special Weather Statement | CTP | Elk | 23 min |
| Aug 21, 3:47 PM EDT | Special Weather Statement | CTP | Bedford | 28 min |
| Aug 21, 4:04 PM EDT | Special Weather Statement | CTP | Cameron, Elk | 41 min |
| Aug 21, 4:15 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Franklin, Fulton, Huntingdon | 45 min |
| Aug 21, 4:48 PM EDT | Special Weather Statement | CTP | Elk | 27 min |
| Aug 21, 5:01 PM EDT | Special Weather Statement | CTP | Franklin | 44 min |
| Aug 21, 5:14 PM EDT | Special Weather Statement | CTP | Warren | 46 min |
| Aug 21, 5:36 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 54 min |
| Aug 21, 6:38 PM EDT | Special Weather Statement | CTP | Warren | 37 min |
| Aug 21, 6:40 PM EDT | Special Weather Statement | CTP | Potter | 35 min |
| Aug 21, 6:41 PM EDT | Special Weather Statement | CTP | Adams | 34 min |
| Aug 21, 7:24 PM EDT | Special Weather Statement | CTP | Adams | 36 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.